Indiana, 2006Flash Flood and Flood in Indiana, September 13 to 15, 2006
September 13 to 15, 2006 · NWS LOT · 2 events in 1 county or zone
1 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 13, 5:55 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 13, 5:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
655 AM CDT WED SEP 13 2006
.DISCUSSION RE MORNING ZONES/GRIDS...
500 AM CDT
DLAD DUE HVY RA...
00Z AND 06Z RUNS OF GFS HAVE GOOD HANDLE ON CURRENT SITUATION SO
FOLLOWED FOR SHORTER TERM FCSTS. UPR LO CURRENTLY OVR KDVN TO CONT
TO ACCELERATE EWRD AS STRONG VORT ROUNDS BOTOM...WITH UPR
CIRCULATION MOVG ACROSS CNTRL IND DURG THIS MORNING. ISENTROPIC SFC
AND OMEGA FCSTS INDICATE BAND OF MOD TO HVY RA WILL CONT ON W-NW
SIDE OF MID-UPR LO...DRIFTING TO NW IND AND FAR E CNTRL IL DURG THE
MORNING. REMAINING SHRA DEPART IND PORTION OF CWA DURG EARLY
AFTERNOON AS UPR LOW CONTS INTO OH.
RIDGING BUILDS FM PLAINS INTO UPR MIDWEST TONIGHT BUT LLVL MOISTURE
SLO TO CLR OUT FROM W TO E AS TRAPPED UNDER DVLPG SUBSIDENCE
INVERSION. FEEL CLRG WON/T REACH HALF OF FA TIL AFT DAYBREAK THU
LIMITING FG DVLPMNT TO NW PORTION OF FA DURG THE LATE NIGHT AND PRE
DAWN HRS. CHANGED LATTER PDS OF GOING FCST LTL AS RDG ONLY GRADUALLY
GIVES WAY DURG THE WEEKEND AS UPR LO MOVS ACROSS NRN PLAINS SAT THEN
LIFTS ACROSS THE NRN PLAINS INTO S CNTRL CANADA SUN-MON.
TRS
&&
.AVIATION...
655 AM CDT
12Z TAFS...SURFACE LOW SITUATED OVER SOUTHEAST SHORE OF LAKE
MICHIGAN THIS MORNING. WINDSHIFT LINE ACROSS NORTHEAST IL IS THE
FOCUS OF OVERNIGHT CONVECTION FROM CGX SOUTHWESTWARD TO VYS. FEW
SHOWERS NOTED NORTH OF THIS LINE. EXTENSIVE IFR CLOUD SHIELD
ASSOCIATED WITH LOW OVER TAFS. EXPECT SOME IMPROVEMENT TO MVFR BY
EARLY AFTERNOON WITH LOW MOVING FAR ENOUGH EAST. THEN GRADUAL
THINNING UNTIL SKC LATE THIS EVENING.
WINDS EXPECTED TO INCREASE TODAY AS LOW CONTINUES EAST AND GRADIENT
TIGHTENS. ONCE SPEEDS PICK UP SHOULD SEE THEM IN THE 10 TO 15 KT
RANGE AS GRADIENT TIGHTENS.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY THRU THIS EVE.
&&
Hazardous weather outlook, Sep 13, 3:45 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
445 AM CDT WED SEP 13 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-132200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
445 AM CDT WED SEP 13 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN WILL
OCCUR IN NORTHEAST ILLINOIS AND FAR NORTHWEST INDIANA EARLY THIS
MORNING...SOUTHEAST OF A CHICAGO TO MORRIS TO STREATOR LINE. THE
RAIN FALL WILL LIKELY CAUSE LOCAL FLOODING PROBLEMS. THE SHOWERS AND
THUNDERSTORMS WILL GRADUALLY MOVE FURTHER EAST INTO NORTHWEST
INDIANA DURING THE MID AND LATE MORNING. AREAS OF FOG WILL DEVELOP
IN NORTH CENTRAL AND FAR NORTHEAST ILLINOIS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE AREAS OF FOR ACROSS NORTH CENTRAL AND FAR NORTHEAST
ILLINOIS EARLY THURSDAY MORNING. AREAS OF FOG ARE POSSIBLE AGAIN
THURSDAY NIGHT AND EARLY FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS IN NORTH CENTRAL ILLINOIS ON
SUNDAY...AND ACROSS THE AREA SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY. REPORTS OF HEAVY
RAINFALL OR FLOODING ARE ENCOURAGED.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-132200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
445 AM CDT WED SEP 13 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE SCATTERED THUNDERSTORMS THIS MORNING. HAZARDOUS WAVE
CONDITIONS FOR SMALL CRAFT WILL OCCUR TODAY AND THIS EVENING.
VISIBILITY NEAR THE ILLINOIS SHORE MAY BE RESTRICTED BY PATCHES OF
FOG OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AREAS OF FOG ALONG THE LAKESHORE ARE POSSIBLE THURSDAY NIGHT INTO
FRIDAY MORNING.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
In the hours before
Local storm report, Sep 13, 7:18 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
818 AM CDT WED SEP 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN CHICAGO 41.88N 87.63W
09/13/2006 E2.00 INCH COOK IL BROADCAST MEDIA
UNDERPASSES FLOODED WITH UP TO 2 FEET OF WATER AT THREE
PLACES. 64TH AND STATE. 83RD AND VINCENNES. 95TH AND
COTTAGE GROVE. RIGHT LANE BLOCKED ON DAN RYAN AT 63RD DUE
TO HIGH WATER.
&&
HALBACHFlash Flood, Lake
- When
- September 13, 10:00 AM CST to 5:00 PM CST
- Where
- Lake County, Northwest Portion
- Property damage
- $8.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Heavy rain fell across parts of northwest Lake County during the middle and late morning hours of September 13th, which caused major and significant flooding. Highland suffered some of the worse flooding with over 1,400 reports of flood damage and 14 homes condemned due to severe damage. At the height of the flooding, 90 percent of the streets in Highland were flooded. School buses were unable to take students home from school and one elementary school had to be evacuated by boat. Over 70 percent of the homes in Highland sustained some damage. Countless streets across northwest Indiana were flooded and impassible. Over 600 homes were damaged by flooding in East Chicago. Flood water was seen shooting out of storm drains and in a few cases, blew the manhole covers into the air. Numerous cars were stranded and floating in flood waters. Rainfall totals included 7.94 inches, 7.50 inches and 6.58 inches, all three in Highland; 6.56 inches in Schererville; 5.31 inches in Hammond; 4.06 inches in Munster and 3.53 inches in Crown Point.
Flood, Lake
- When
- September 13, 5:00 PM CST to September 15, 12:00 PM CST
- Where
- Lake County, East Chicago
- Reported by
- NEWSPAPER
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
After flash flooding across northwest Lake County during the morning and afternoon hours of September 13th, flood waters slowly receded with some areas still flooded two days later on September 15th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, September 13, 2006$11 million · F0 · 4 events
- Flash Flooding and Flood in Illinois, September 13, 2006$255,000 · 3 events
- Damaging Winds in Michigan, September 13, 2006$25,000 · 52 kt wind · 2 events
- Flash Flood in Texas, September 13, 2006$20,000 · 1 event
- Flash Flood in Arizona, September 13, 2006$15,000 · 1 event
- Flash Flood and Hail in Michigan, September 13, 20061 in hail · 6 events
- Flash Flooding in New Mexico, September 13, 2006$10,000 · 3 events
- Dense Fog in Michigan, September 13, 20061 event
- Heavy Rain in North Carolina, September 13, 20061 event
- Damaging Wind in Louisiana, September 13, 2006$5,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534330, 5534331.